Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 128, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 8, 2005, 7:59 PM CDT for Franklin County, Kansas. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2005, 7:59 PM CDT (00:59 UTC)
- Expired
- Jun 8, 2005, 8:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 81 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 8:07 PM CDT | TSTM WND GST 65 | 1 E Ottawa, KS | |
| Jun 8, 8:26 PM CDT | TSTM WND DMG | 6 E Ottawa, KS | 18 INCH DIAMETER LIMB BLOWN DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 1:30 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2276 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 090059 SVRTOP KSC059-090130- /O.NEW.KTOP.SV.W.0128.050609T0059Z-050609T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 759 PM CDT WED JUN 8 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS * UNTIL 830 PM CDT * AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF WELLSVILLE...OR ABOUT 5 MILES NORTHEAST OF OTTAWA... MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RANTOUL... WELLSVILLE... A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3873 9526 3854 9526 3854 9506 3873 9506 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:10 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jun 8, 3:10 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 310 PM CDT WED JUN 8 2005 .DISCUSSION... TIMING OF SIGNIFICANT CONVECTION AND POTENTIAL HEAVY RAINFALL MAIN CONCERNS. SHORT TERM...HAVE ISSUED A FLOOD WATCH DUE TO HIGH PRECIPITABLE WATER VALUES AND THETA E RIDGE ESTABLISHED OVERNIGHT OUR AREA. LOW LVL INFLOW NOT ALL THAT HIGH...AND NAM SEEMS UNREASONABLY HIGH WITH QPF. HOWEVER BACKBUILDING CONVECTION INTO THE AREA WITH STRONGER STORMS SEEMS LIKELY...AND WITH EXPECTED RAINS NEAR OR EXCEEDING INDEX VALUES...A FLOOD WATCH SEEMS PRUDENT THROUGH THE NIGHT. MAY HAVE ACTUALLY TWO EPISODES OF CONVECTION...FIRST WITH BACKBUILDING STRONG TO SEVERE STORMS THIS EVENING...THEN, DEPENDING ON OUTFLOWS FROM THIS CONVECTION...MORE EXPECTED LATER TONIGHT WITH FRONTAL BOUNDARY IN THE AREA. RUC SHOWS SRN END OF NORTHEAST EJECTING WAVE PASSING NEAR AREA LATE EVENING AND AFTER MIDNIGHT. THIS COULD ENHANCE THE THUNDERSTORM POTENTIAL LATER, FURTHER NORTH IN CWA, AS LOW LVL FLOW RETURNS TO THE SOUTHEAST THERE. LOWS TONIGHT LITTLE CHANGED FROM PREVIOUS ISSUANCE...AND WINDS WITH OUTFLOW BOUNDARIES ANYONES GUESS...BUT TRIED TO TREND TOWARD A SOUTHEAST FLOW ALL AREAS BY LATE TONIGHT. LONGER TERM...LARGE SCALE PATTERN INTO EARLY NEXT WEEK FEATURES LARGE SCALE TROUGH ACROSS THE WESTERN U.S. AND RIDGE ALONG THE EAST COAST. OF COURSE THIS MEANS SEASONALLY STRONG SWLY FLOW ACROSS CENTRAL PLAINS INTO MONDAY WITH STALLED OUT SURFACE BOUNDARY...AND PLENTY OF LOW-LEVEL MOISTURE IN THE VICINITY. GIVEN THIS...EXPECT SEVERAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS THROUGH THE PERIOD...AND ASSOCIATED HEAVY RAIN/FLASH FLOOD THREAT. TIMING OF OF MORE SIGNIFICANT WAVES COMING OUT OF SOUTHWEST TROUGH IS DIFFICULT...PARTICULARLY CONSIDERING RUN TO RUN VARIABILITY SHOWN BY GFS...HOWEVER...FRIDAY AND FRIDAY NIGHT LOOKS TO HAVE A DECENT SHORTWAVE TROUGH AND STRONGER SHEAR MOVING THROUGH AND ASSOCIATED HIGHER THREAT FOR SIG SEVERE. NOT SURPRISINGLY...LONG RANGE MODELS TRY TO BREAK DOWN THIS LONGWAVE PATTERN IN DIFFERENT WAYS...BUT ALL WOULD INDICATE THAT BY THE MIDDLE OF NEXT WEEK...A DIFFERENT PATTERN WILL SETUP AND CHANCES FOR PRECIPITATION WILL DECREASE. && .TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALONG AND SOUTH OF A LINE FROM ABILENE TO MANHATTAN TO HOLTON FROM 6 PM THIS EVENING UNTIL 7 AM THURSDAY. && SK/GP
Hazardous weather outlook, Jun 8, 5:25 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 525 PM CDT WED JUN 8 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-091012- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 525 PM CDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS PARTS OF CENTRAL...EAST CENTRAL...AND NORTHEAST KANSAS THIS EVENING. WITH EXTREME INSTABILITY IN PLACE...SOME OF THESE THUNDERSTORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO OR TWO ARE ALSO POSSIBLE INTO THE EVENING HOURS. THE BEST CHANCE OF SEVERE WEATHER WILL BE EAST OF A LINE FROM ABILENE TO MANHATTAN TO MARYSVILLE. ADDITIONALLY VERY HEAVY RAINFALL...WILL BE POSSIBLE GENERALLY ALONG AND SOUTH OF A LINE FROM ABILENE TO MANHATTAN TO HOLTON. AS THE NIGHT PROGRESSES...THE PRIMARY THREAT WILL TRANSITION MORE TO HEAVY RAINFALL...WITH FLOODING RAINS BECOMING THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE SEVERAL PERIODS OF THUNDERSTORMS FROM THURSDAY THROUGH MONDAY. SOME OF THESE STORMS WILL BE SEVERE...AND CONTAIN HEAVY RAINFALL. THE BEST CHANCE FOR THE MOST SIGNIFICANT SEVERE WEATHER APPEARS TO BE FRIDAY INTO FRIDAY NIGHT. HOWEVER...WITH SIGNIFICANT MOISTURE IN PLACE...A NEARLY STATIONARY BOUNDARY...AND SEASONALLY STRONG UPPER LEVEL WINDS...SEVERAL BOUTS OF SEVERE WEATHER ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 8, 7:10 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 3 E MERIDEN 39.19N 95.51W
06/08/2005 1.00 INCH JEFFERSON KS EMERGENCY MNGR
&&
DENNISLocal storm report, Jun 8, 7:30 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
730 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST TOPEKA 39.05N 95.68W
06/08/2005 60 MPH SHAWNEE KS AMATEUR RADIO
VALENCIA
&&
DENNISLocal storm report, Jun 8, 7:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 5 E HOYT 39.25N 95.61W
06/08/2005 1.00 INCH JACKSON KS TRAINED SPOTTER
&&
DENNISLocal storm report, Jun 8, 7:39 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND GST 10 SSE COUNCIL GROVE 38.53N 96.42W
06/08/2005 60 MPH MORRIS KS TRAINED SPOTTER
&&
SMBLocal storm report, Jun 8, 7:40 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 4 SSE BUSHONG 38.59N 96.23W
06/08/2005 1.00 INCH LYON KS TRAINED SPOTTER
&&
DENNISLocal storm report, Jun 8, 7:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
747 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 2 SW VALLEY FALLS 39.32N 95.49W
06/08/2005 1.75 INCH JEFFERSON KS TRAINED SPOTTER
&&
DENNISThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:02 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 43 min |
| Jun 8, 7:11 PM CDT | Tornado Warning | TOP | Douglas, Franklin | 49 min |
| Jun 8, 7:14 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 46 min |
| Jun 8, 7:15 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 60 min |
| Jun 8, 7:29 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 17 min |
| Jun 8, 7:46 PM CDT | Flash Flood Warning | TOP | Lyon | 119 min |
| Jun 8, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 51 min |
| Jun 8, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 40 min |
| Jun 8, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 48 min |
| Jun 8, 8:50 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 40 min |
| Jun 8, 8:57 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.